MAUDE Adverse Event Report: STRYKER SPINE-US ES2 INTEGRATED BLADE SCREW SIZE S 7.5X45MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US ES2 INTEGRATED BLADE SCREW SIZE S 7.5X45MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 482802745
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Paralysis (1997)
Date of Event 03/05/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient got paralysis after revision surgery for screw head removal.
 
Additional Manufacturer Narrative
The following corrections have been made to this report: date of implant, date of explant, product available to stryker/return to manufacturer on, initial reported first/last name.Device will not be returned.
 
Event or Problem Description
Revision surgery was performed on (b)(6) 2018.Following revision, it was reported that, ¿the posterior spine of the thoracic spine became worse and paralysis occurred.¿ this report is related to a previously submitted report, mrn 0009617544-2018-00293.
 
Additional Manufacturer Narrative
Visual inspection of the returned device confirmed deformation on the tulip head, locking ring, and head of the screw shank.Functional inspection could not be performed because the device was confirmed damaged during visual inspection.Dimensional inspection was not performed because there were no indications that the event was related to dimensions of the device.Material analysis was not performed as there is no indication the event was related to the material properties of the device.Manufacturing history records were reviewed for the lot number provided and no relevant manufacturing issues were identified.Complaint history records were reviewed for the lot number provided and no similar events were identified.An event of a screw biocompatibility reaction post-operatively, could not be confirmed.The patient¿s x-rays were reviewed by a medical professional who concluded there does not appear to be evidence that the screw disengagement directly contributed to the event of paralysis.The screw did appear to be disengaged and led to the need for revision surgery (this event is reported in 0009617544-2018-00293).The patient appears to potentially have a diagnosis of ankylosing spondylitis which can lead to weak bone.In the case of this revision, a number of factors could have led to the paralysis, including potential physician error, development of hematoma leading to pressure on the spinal cord, and compromised spine stability.A defined root cause could not be determined.Other factors which could have led to the paralysis: potential physician error.Development of hematoma leading to pressure on the spinal cord.Compromised spine stability.Root cause: the screw disengagement has been confirmed to not be the direct cause of paralysis.The surgical technique and information for the patient: "the surgeon must discuss all physical and psychological limitations inherent to the use of the device with the patient.This includes the rehabilitation regimen, physical therapy, and wearing an appropriate orthosis as prescribed by the physician.Discussion must be directed to the issues of premature weight bearing, activity levels, and the necessity for periodic medical follow-up.The surgeon must warn the patient of the surgical risks and make aware possible adverse effects.The surgeon must warn the patient that the device cannot and does not replicate the flexibility, strength, reliability, or durability of normal healthy bone, that the implant can break or become damaged as a result of strenuous activity or trauma, and that the device may need to be replaced in the future.If the patient is involved in an occupation or activity which applies inordinate stress upon the implant (e.G., substantial walking, running, lifting, or muscle strain), the surgeon must advise the patient that resultant forces can cause failure of the device.Patients who smoke have been shown to have an increased incidence of non-unions.Surgeons must advise patients of this fact and warn of the potential consequences.For diseased patients with degenerative disease, the progression of degenerative disease may be so advanced at the time of implantation that it may substantially decrease the expected useful life of the appliance.In such cases, orthopaedic devices may be considered only as a delaying technique or to provide temporary relief.".
 
Event or Problem Description
Revision surgery was performed on(b)(6) 2018.Following revision, it was reported that, ¿the posterior spine of the thoracic spine became worse and paralysis occurred.¿ this report is related to a previously submitted report, mrn 0009617544-2018-00293.

Brand Name
ES2 INTEGRATED BLADE SCREW SIZE S 7.5X45MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8476660
Report Number0009617544-2019-00037
Device Sequence Number10998413
Product Code NKB
UDI-Device Identifier07613327002010
UDI-Public07613327002010
Combination Product (Y/N)N
PMA/510(K) Number
K122845
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number482802745
Device Lot Number183975
Was Device Available for Evaluation? No
Date Returned to Manufacturer12/27/2018
Initial Date Received by Manufacturer 03/05/2019
Supplement Date Received by Manufacturer04/26/2019
06/04/2019
Initial Report FDA Received Date04/02/2019
Supplement Report FDA Received Date04/30/2019
07/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;